zbMATH — the first resource for mathematics

Topologies on the space of continuous functions. (English) Zbl 0940.54023
The authors study the coincidence of the fine topology \(\tau_{\omega}\) (Whitney topology, Morse topology, \(m\)-topology) on the set \(C(X,Y)\) of all continuous functions from a topological to a metric space with some other function space topologies. (Note that the fine topology depends on the concrete metric on \(Y\), not only on the underlying topology, whereas some of the compared topologies are completely topologically defined.) They show that \(\tau_{\omega}\) coincides with the graph topology, if \(X\) is countably paracompact and normal, with the Krikorian topology, if in addition the metric space \(Y\) is separable (moreover, it is shown, that the Krikorian topology coincides with the graph topology, if \(Y\) is a topological space with countable base and \(X\) is countably paracompact and normal), with the topology of uniform convergence and the open-cover topology, if \(X\) is countably compact and \(Y\) paracompact and first countable. Using cardinal functions, some interesting lemmas concerning the fine topology are established. The equivalence of first countability, metrizability, complete metrizability, Čech-completeness and pseudocompactness is shown for \((C(X,IR),\tau_{\omega})\) without any requirements on \(X\). Furthermore, the space \(W\) of all ordinals less than the first uncountable ordinal is examined and the coincidence of uniform convergence, Krikorian, graph and open-cover topology on \(C(W,W)\) is shown.

54C35 Function spaces in general topology
54E35 Metric spaces, metrizability
54E05 Proximity structures and generalizations
54C05 Continuous maps
54E15 Uniform structures and generalizations
Full Text: DOI
[1] Di Maio, G.; Naimpally, S., Proximal graph topologies 10, (), 97-125 · Zbl 0802.54009
[2] Engelking, R., General topology, (1989), PWN Warsaw, rev. completed ed. · Zbl 0684.54001
[3] Gillman, L.; Jerison, M., Rings of continuous functions, (1976), Springer New York · Zbl 0151.30003
[4] Hansard, J.D., Function space topologies, Pacific J. math., 35, 381-388, (1970) · Zbl 0185.50602
[5] S.H. Hechler, On the existence of certain cofinal subsets of \(w\)_{\(w\)}, Amer. Math. Soc. Proc. Symp. Pure Math. 13 II, 155-173.
[6] Hodel, R.E., Cardinal functions I, (), 1-61
[7] Hewitt, E., Rings of real-valued continuous functions I, Trans. amer. math. soc., 48, 64, 54-99, (1948) · Zbl 0032.28603
[8] Hirsch, M., Differential topology, (1976), Springer Berlin · Zbl 0356.57001
[9] Irudayanathan, A., Cover close topologies on function spaces, General topology appl., 10, 275-281, (1979) · Zbl 0409.54022
[10] Katětov, M., Remarks on characters and pseudocharacters, Comm. math. univ. carolin., 1, 20-25, (1960) · Zbl 0099.17203
[11] Kelley, J., General topology, (1955), Van Nostrand · Zbl 0066.16604
[12] Krikorian, N., Compos. math., 21, 343-348, (1969)
[13] Lutzer, D.J., Semimetrizable and stratifiable spaces, General topology appl., 1, 43-48, (1971) · Zbl 0211.25704
[14] McCoy, R.A., Characterization of pseudocompactness by the topology of uniform convergence on function spaces, J. austral math. soc., 26, 251-256, (1978) · Zbl 0396.54006
[15] McCoy, R.A., Fine topology on function spaces, Internat. J. math. math. sci., 9, 417-424, (1986) · Zbl 0614.54014
[16] McCoy, R.A.; Ntantu, I., Topological properties of spaces of continuous functions, () · Zbl 0621.54011
[17] Munkres, J.R., Topology, (1975), Prentice-Hall Englewood Cliffs, NJ · Zbl 0107.17201
[18] Naimpally, S.A., Graph topology for function spaces, Trans. amer. math. soc., 123, 267-272, (1966) · Zbl 0151.29703
[19] Naimpally, S.A., Hyperspaces and function spaces, Questions answers gen. topology, 9, 33-59, (1991) · Zbl 0717.54005
[20] Naimpally, S.A.; Warrack, B.D., Proximity spaces, Cambridge tract, 59, (1970) · Zbl 0206.24601
[21] Spring, D., Compactness in the fine topology, Topology appl., 18, 87-94, (1984) · Zbl 0537.54006
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.